Please see PDF to view more images.
The skin can exhibit a wide variety of lesions associated with excess steroids, regardless if the steroid source is endogenous or exogenous (iatrogenic). Since the overall effect of steroids is catabolic, one might expect to see atrophy, alopecia, weakness of skin and muscle, and other similar metabolic effects.
Some of the lesions illustrated below are more classically seen with steroid excess than others and most dogs with hyperadrenocorticism have at least 1 or 2 of the lesions. These lesions may be seen in any combination; however, it would be rare for a dog to have all or even many of these lesions.
Many of the following lesions are not unique to steroid administration or excess. Recognition can be quite problematic for veterinarians as can management. The veterinarian should use caution in evaluating unusual skin lesions; steroid therapy should not be administered if there is a chance that the lesions are caused by steroids. If in doubt, a biopsy is indicated and sample selection should represent the cutaneous lesion.